Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 251, NWS Springfield, MO

May 10, 2003Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 10, 2003, 7:05 PM CDT for Newton County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 7:05 PM CDT (00:05 UTC)
Expired
May 10, 2003, 7:30 PM CDT
In force
25 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Newton County, MO

The radar

The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 110005
SVRSGF
MOC145-110030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
705 PM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN NEWTON COUNTY IN MISSOURI

* UNTIL 730 PM CDT.

* AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR DIAMOND...OR 7 MILES NORTHEAST OF NEOSHO...AND MOVING
  NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NEWTON COUNTY.

THE TOWNS OF RITCHEY AND WENTWORTH ARE ALSO IN THE PATH OF THIS
STORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3702 9443 3680 9433 3686 9406 3705 9408
          3706 9428

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:03 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 10, 3:03 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 PM CDT SAT MAY 10 2003

VERY ACTIVE AFTERNOON SETTING UP WITH STORMS ALREADY DEVELOPING OVER
WESTERN SECTIONS OF THE FORECAST AREA. STILL HAVE A CAP BUT SURFACE
FRONT MOVING INTO THE REGION AND OUTFLOW FROM CURRENT STORMS SHOULD
ERODE IT AND INTERACT WITH EXTREME INSTABILITY OVER THE FORECAST
AREA.

STILL LOOKS LIKE FRONT WILL MOVE THROUGH THE FORECAST AREA THIS
AFTERNOON AND EVENING AND FINALLY MOVE THE UNSTABLE AIRMASS OUT OF
THE REGION. TEMPS TOMORROW STILL LOOK ABOUT 10 DEGREES COOLER
TODAY...WHICH IS STILL HANDLED WELL IN FORECAST.

.IN THE EXTENDED...THERE IS MUCH DISAGREEMENT BETWEEN THE ECMWF AND
THE GFS. CONSENSUS IS THAT GFS SOLUTION IS TOO AGGRESSIVE WITH NEXT
UPPER TROUGH IT DEVELOPS DURING MID WEEK...WHILE THE ECMWF HOLDS OFF
ON DEVELOPING A TROUGH UNTIL FRIDAY. BOTH DO SHOW A SURFACE FRONT
MEANDERING TO OUR SOUTH. DONT WANT TO TOTALLY FLIP FLOP THE
FORECAST...SO MAIN ADJUSTMENT HAS BEEN TO PUSH POPS BACK TO EARLY
WEDNESDAY AND EXTEND THEM THROUGH FRIDAY.

.SGF...
MO...NONE.
KS...NONE.

TERRY

WILL LEAVE EARLIER MESOSCALE DISCUSSION ATTACHED...

.MESOSCALE CONVECTIVE DISCUSSION (FROM PREVIOUS AFD)...

...POTENTIALLY DANGEROUS SITUATION DEVELOPING...

SGF 18Z SOUNDING SHOWS THE CAP HAS STRENGTHENED A BIT AT AROUND
750MB...HOWEVER IT WILL LIKELY NOT BE STRONG ENOUGH TO PREVENT
CONVECTION. CAP MAY ACTUALLY LEAD THUNDERSTORMS REMAINING MORE
CELLULAR FOR A LONGER PERIOD OF TIME AND AREA RADARS SHOW THE
UPDRAFTS STILL CHOKING A BIT AND HAVING A BIT OF TROUBLE SUSTAINING
THEMSELVES.

AS VERY STRONG FORCING CONTINUES ALONG THE DRYLINE WOULD EXPECT THE
UVVS TO WEAKEN AND EVENTUALLY OVERCOME THE CAP WITH UPDRAFTS
BECOMING MORE SUSTAINED AS THEY WORK INTO OUR CWA. ATTM WOULD EXPECT
CONVECTION TO REMAIN MORE CELLULAR IN NATURE FOR AT LEAST THE NEXT 2
HOURS...WITH ANY SUSTAINED UPDRAFTS LIKELY ROTATING WITH A TORNADO
POTENTIAL.

GIVEN THE RAPID DEVELOPMENT AND LIKELY VERY FAST STORM MOTION...AREA
MEDIA OUTLETS ARE URGED TO EXPRESS THE URGENCY AND FAST DEVELOPING
NATURE OF THIS POTENTIALLY DANGEROUS SITUATION THIS AFTERNOON AND
EVENING.

.SGF...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, May 10, 6:00 PM CDT, 1 hour 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 PM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  NUMEROUS SEVERE THUNDERSTORMS...SOME WITH:
    HAIL TO THE SIZE OF BASEBALLS...
    WIND GUSTS OF 80 TO 100 MPH...AND
    ISOLATED TORNADOES

  HEAVY RAINFALL AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE TO AFFECT LOCATIONS
  FROM THE LAKE OF THE OZARKS TO WEST PLAINS THROUGH 8 PM...WITH A
  SQUALL LINE EXPECTED TO MOVE ACROSS CENTRAL AND SOUTHERN MISSOURI
  THROUGH MIDNIGHT.

  DISCUSSION:

  THUNDERSTORM DEVELOPMENT WILL CONTINUE ALONG AND AHEAD OF A COLD
  FRONT MOVING INTO SOUTHWEST MISSOURI AND SOUTHEAST KANSAS LATE
  THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  AN OVERALL QUIETER PATTERN CAN BE EXPECTED NEXT WEEK.  HOWEVER A
  STORM SYSTEM WILL BRING THE CHANCE OF SEVERE THUNDERSTORMS
  TO THE AREA TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

  CONTINUED SPOTTER ACTIVATION WILL BE REQUIRED THROUGH MIDNIGHT
  ACROSS SOUTHERN AND CENTRAL MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SUTTON

In the hours before

Special weather statement, May 10, 5:40 PM CDT, 1 hour 25 minutes before
MOZ055-056-110400-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 344...IN
EFFECT UNTIL 1100 PM CDT SATURDAY EVENING. THIS TORNADO WATCH
INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON AND MORGAN.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

SUTTON
Local storm report, May 10, 6:02 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0601 PM    ROLLA                     MO   .88 INCH HAIL
05/10/03   PHELPS                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 10, 6:06 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
606 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    ROLLA                     MO   .88 INCH HAIL
05/10/03   PHELPS                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 10, 6:08 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
608 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0606 PM    ROLLA                     MO   1 INCH HAIL
05/10/03   PHELPS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 10, 6:28 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
628 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    3 SW GREER                MO   .75 INCH HAIL
05/10/03   OREGON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 10, 6:53 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    NIANGUA                   MO   .75 INCH HAIL
05/10/03   WEBSTER                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:16 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence44 min
May 10, 7:33 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.